Skip to main content
eScholarship
Open Access Publications from the University of California

A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops

  • Author(s): Arnold, Morgan
  • Wilkerson, Michael
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.

Main Content
Current View